can lupus aps mimic a stroke?

Hi fellow hughies!

this site has helped me so much since i joined.

I have just come out of hospital after 9 days. I had a severe left sided headache, chest pain, whole body tingling and numbness and lost my speech and have difficulty walking. Had scans including MRI but no stroke or bleed was diagnosed. My heart seemed to get palpitations on occasions too. Luckily I could understand what people said and conversed by writing! My speech is still no better. I have to concentrate so hard on forming the shape of the word and what the sound of the syllable should be and it makes my head hurt more. I managed to say 53 basic words that the speech therapist gave me on a sheet like ma, may, my, say etc. Then the next day the right side of my mouth and cheek went numb and I couldn't say any words again!!! I have now managed to say a few more words, the longest being hello!! The neurologist says it is a malfunction in my brain and it will improve with rest. I don't think they really know, and i'm sure one of the doctors thought I was putting it on!! But I haven't said a sentence for 10 days now! I even had my daughter phoning me in tears from university but I couldn't say anything to her - it was awful!! I have got to see a neuropsychologist. One Doctor said I have some symptoms but not others that I should have, so they can't diagnose whats wrong!! Another doctor thought it might be lupus related.

Has anyone ever had any experience like this? I have read lupus can mimic other illnesses and wondered if that might have happened to me!

10 Replies

oldestnewest
  • Firstly I would ask, is your team up to date with APS and APS and lupus combined..and if not, we have many useful papers on here. Where are you residing, perhaps others can help with this, and the usual questions of have you been referred to St Thomas' etc or seen Professor Hughes at London Bridge, sorry if I am not up to speed with this... I have been out of the country for a while x Mary F

  • Hi Mary. I am in Plymouth. I'm not really sure if they are. Certainly didn't think neurologists knew much at all about APS. I only saw the rheumatologist for a brief time and I have an appointment on 17 May to see my usual one. I saw Professor Hughes about 20 years ago at St Thomas's!!

  • Yes, I too saw him at St Thomas'. It is the rheumatologist you need, It also sounds as if you need more anticolagulation. If you can't get anywhere, my advice to you, is to make an urgent appointment with Professor Hughes at London Bridge. I have very little money, but this was the best move I ever made, I now go once a year, and to not do tests there now! But that initial testing and appointment as a one off, made all others in my care, and that involving my children, jump into line! x Others on here my having seen your geographical location give you better names to use on the NHS, if nothing comes back, ask another question urgently related to the area you live in. Mary F x

  • Thanks for the advise Mary. I will see the rheumatologist on 17 May and suggest I contact Professor Hughes. I have recently been messaging Daisy11 on here as she lives the nearest to me. She sees the same rheumatologist, who I have only seen once, in April, as my last one retired and I haven't been seen for 4 years. Daisy11 also goes to London so I will message her again.

    Thanks

    Jane

  • ok... long wait for Professor Hughes and private.. and it will help you, lean on the NHS to be referred into St Thomas' where they will advise locally. Also how do you get on with your GP... you could always come from that angle... download some things off the site and convince them that is where most of us end up! Good luck, and keep us posted MF x

  • Hi you may of had what they call "A funny turn" (Nurological incident) not a full stroke but an episode where your brain shut down and has left you with the effects of stroke for life.

    Are you on warfarin? if so what is your INR? If not you may find anticoagulation might improve your brain function. (Mine improved once on Warfarin I now run my own full time business)

    So to answer your question, yes it could be APS causing (probably is) Your symptoms ring true to me 5 years ago!

    Good luck

    Garry

  • Hi Garry. Thanks for your reply. The scans were fine although the CT head showed old established infarcts - it said this on my discharge letter but I dont know what it means.

    I've been on warfarin for 11 years (range 3 - 4) and only that. I usually take 10 mg to keep in the range but I have been up and down with INR due to a lot of illness and being off work since January. The rheumatologist is putting me on Plaquenil when I see her in a couple of weeks.

    I just want to get my speech back soon! Im fed up with writing things down!!!

    Thanks

    Jane

  • Planquenil, makes a world of difference to may, my 15 year old daughter has been on this for a while! Mary F x

  • I also take Plaquenil. I think though after a whille we take it for granted then do not think that it is doing any good. I was told if I came off of Plaquenil I would feel considerably worse!

    Hope thing simprove for you soon.

    BR

    Garry

  • Plaquenil only took the edge off some of my symptoms. The side effects were bothersome to me, so I discontinued taking. Hope it works better for you!

    Take care

You may also like...